Nutritional health supplements that contains Garcinia cambogia extract (G. cambogia) led to liver injuries that ended up clinically indistinguishable from inexperienced tea accidents, an evaluation of the Drug-Induced Liver Injury Community disclosed.
Amid around 1,400 scenarios of documented drug-induced liver harm from 2004 to 2018, there ended up 22 instances similar to G. cambogia health supplements with or without having green tea of these, 91% required hospitalization for hepatocellular liver injury with jaundice, a single affected individual required a transplant, and two died, reported Victor Navarro, MD, of the Einstein Healthcare Community in Philadelphia, and colleagues in Clinical Gastroenterology and Hepatology.
The immune-mediated allele HLA-B*35:01 was additional regularly detected amid sufferers with liver injuries from nutritional supplements made up of G. cambogia alone (60%), as in comparison to manage teams of those people with injuries from other types of dietary nutritional supplements (19% OR 5.1, 95% CI 1.7-15.6, P=.0018) or conventional medicines (12% OR 8.8, 95% CI 3.4-23.2, P<0.0001).
“Although the allele frequency was lower than what was reported recently with green tea-associated liver injury (72-90% depending on causality score), the hepatocellular pattern of enzyme elevations and moderate to a severe course with jaundice raises the possibility that G. cambogia liver injury is immune-mediated [and] occurring in predisposed individuals,” Navarro and coauthors wrote. “However, this association needs to be confirmed.”
Mean time to peak total bilirubin levels did not vary among groups, but the median time for total bilirubin improvement was shorter among patients with G. cambogia-related injuries (P=0.03):
- G. cambogia supplements: 10 days
- Green tea supplements: 17 days
- Other supplements: 13 days
Aminotransferase peak values (2001 ± 1386 U/L) were also greater in the G. cambogia group versus controls (P<0.018).
Compared to liver injuries sustained from green tea-infused supplements, those attributable to G. cambogia alone did not differ in clinical or histological features, or biochemical testing, the authors noted, nor were there differences in patient demographics. Navarro’s group noted that G. cambogia is often marketed with green tea, and that perhaps the two “are additive or synergistic in their adverse effects in genetically susceptible individuals.”
“Before starting any supplement, I encourage my patients to discuss the product with me so we can discuss the safety and possibly consider alternative strategies,” said Michelle T. Long, MD, of Boston Medical Center, who was not involved in this study.
“Some individuals experienced liver injury 12 months after taking the Garcinia cambogia or HCA [hydroxycitric acid]-containing supplement, which highlights the need for patients to keep careful track of any products they use, even over a long timeframe,” she told MedPage Today.
“G. cambogia was used primarily by young women, mostly white and Hispanic, who were overweight but not obese,” the authors said. “Unless the clinician actively pursues questions during clinical history taking, G. cambogia as the implicated agent for liver injury could be easily missed. This situation emphasizes the need for clinicians to inquire about [herbal and dietary supplements] use in all cases of acute hepatitis.”
Long added that clinicians should ask patients about supplements they are no longer taking as well if there is suspicion for drug-induced liver injury.
Garcinia cambogia, or Malabar tamarind, is a fruit that is native to parts of India and Southeast Asia. The rind contains HCA, which has been marketed as a natural weight-loss product, among other beneficial claims. Use of the extract in dietary supplements has been linked with liver injury.
For their study, the researchers evaluated 1,418 participants from the Drug-Induced Liver Injury Network, an NIH consortium study of medical centers, who were enrolled from 2004 to 2018 and had “probable, highly likely, or definite drug-induced liver injury.” Patients were included if their liver injury was sustained within 6 months of enrollment and confirmed by blood tests.
Among the 22 cases of liver injury due to G. cambogia, the product was consumed alone in five cases, and was combined with green tea in 16 cases and with another herbal supplement, Ashwagandha, in one case. Control groups involved patients with liver injury from green tea supplements (n=57 excluding G. cambogia), from other non-anabolic steroid supplements (n=103 excluding G. cambogia and green tea), or from conventional drugs (n=1,143).
Median age in the G. cambogia group was 35 (range 17-54), over half were female, most were overweight, 64% identified as white, and 41% identified as Hispanic. Follow-up occurred at 6 months. Median onset from taking G. cambogia to liver injury was 51 days.
Rash or fever also occurred among three of the G. cambogia patients. Seven patients had severe liver injury, 13 had moderate injury, and two cases were fatal. Two of the 19 surviving patients sustained chronic drug-induced liver injury.
Study limitations included the inability to chemically test all supplements, the authors acknowledged. They also noted that G. cambogia has a long latency period, up to a year, which “might falsely reassure patients and the clinicians treating these patients about G. cambogia as an implicated agent.”
Funding was provided by an NIH cooperative agreement with the National Institute of Diabetes and Digestive and Kidney Diseases, the National Cancer Institute, and several universities to the Drug-Induced Liver Injury Network. Navarro disclosed prior funding from the Albert Einstein Medical Center and the Patient Centered Outcomes Research Institute. Other coauthors disclosed affiliations with various entities, including but not limited to: Gilead Sciences, Mitsubishi-Tanabe, Alnylam Pharma, UpToDate, Abbvie, Ironwood Pharmaceuticals, Second Genome, among others.